Format

Send to:

Choose Destination
See comment in PubMed Commons below
Cardiol J. 2009;16(2):172-4.

Ciprofloxacin induced acquired long QT syndrome in a patient under class III antiarrhythmic therapy.

Author information

  • 1Department of Cardiology, 2nd IKA "Panagia" Hospital, Thessaloniki, Greece. keivanidou@yahoo.com

Abstract

We report one case of cardiac arrest related to ciprofloxacin administration. One female patient (aged 70 years old) developed a marked QTc prolongation (QTc = 0.62 s) within 24 hours of ciprofloxacin administration, with documented torsades de pointes and recurrent syncope that required defibrillation. The patient was under amiodarone and sotalol therapy for atrial fibrillation, with no obvious QT prolongation prior to ciprofloxacin therapy. QT prolongation and subsequent torsades de pointes appeared only after initiation of ciprofloxacin and normalized after drug discontinuation. Even though ciprofloxacin is thought to be safer than other agents in its class, it may cause QT prolongation and torsades de pointes, particularly in high risk patients with predisposing factors. Prolongation of the QT interval related to the effect of fluoroquinolones on rapid potassium channels (IKr) may result on potentially serious proarrhythmic effect, leading to torsades de pointes.

PMID:
19387967
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Via Medica Medical Publishers
    Loading ...
    Write to the Help Desk